September 8, 2011
Chemotherapy Can Impair Speech
Patients who have received high doses of chemotherapy may find it harder to express themselves verbally, according to new research from the Sahlgrenska Academy at the University of Gothenburg, Sweden. Speech difficulties among cancer patients who received chemotherapy treatment were two times higher than among those who did not.
The study has been published in the scientific journal Acta Oncologica. Almost one thousand men who had survived testicular cancer were asked to respond to a questionnaire about how they felt eleven years following their diagnosis.
"Those who had undergone chemotherapy were more than twice as likely to report language difficulties as follows: that 'the words came in the wrong order', that they 'did not say the words they planned to' and that they had 'difficulty finishing sentences,'" says Johanna Skoogh, postgraduate student at the Sahlgrenska Academy, University of Gothenburg in Sweden.
Cancer survivors who have received chemotherapy often report difficulties with their memory and ability to concentrate, but researchers have so far been uncertain about whether the impairments experienced can be explained by chemotherapy, as most research is carried out on patients with breast cancer, who are also given hormones that may affect cognitive function.
Cognitive function is usually measured using neuropsychological tests. However, in recent years the extent to which these tests can measure difficulties experienced in everyday life has been called into question.
"Our questionnaire contains questions about difficulties that patients themselves have said they are troubled by in every-day life. As far as we know, this kind of measuring instrument has not been used in this context before. What also makes our study unique is the high response rate, over 80 percent, and the long follow-up period," says Johanna Skoogh.
The researchers behind the study do not rule out the fact that other cognitive functions, such as memory and concentration, may also be affected by high doses of chemotherapy. "Instead we believe language might be especially sensitive when to detect cognitive impairment. After all, language is something that we use every day, which might be why we are quick to notice when our speech function has been affected," says Johanna Skoogh.
On the Net: